Hail, Albany
- When
- August 7, 12:47 PM EST
- Where
- Albany County, 1.67 mi WNW of Albany
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.660, -73.800
A low pressure system and upper level trough moved through the region during the early afternoon and evening hours of Wednesday, August 7th, 2019. This brought scattered severe thunderstorms to eastern New York which resulted in numerous reports of trees and wires down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A low pressure system and upper level trough moved through the region during the early afternoon and evening hours of Wednesday, August 7th, 2019. This brought scattered severe thunderstorms to eastern New York which resulted in numerous reports of trees and wires down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 7, 12:43 PM EST, 4 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 143 PM EDT Wed Aug 7 2019 .SYNOPSIS... A low pressure system and upper level trough will move eastward across the area today, bringing widespread showers and thunderstorms. Some of the thunderstorms could be severe and produce locally heavy rainfall. Mainly scattered showers and some thunderstorms are expected Thursday into Thursday night, as a cold front moves through the region. Friday will feature drier, cooler, and less humid conditions in wake of the cold front. && .NEAR TERM /THROUGH TONIGHT/... As of 142 PM EDT...Scattered thunderstorms starting to develop across the Catskills, Capital Region and western New England so far early this afternoon, but storms have not been able to grow tall enough to produce any gusty winds just yet. Temps have reached into the lower 80s for valley areas and SPC Mesoscale analysis is showing SBCAPE vales of 1500-2500 J/kg (MLCAPE generally 500-1500 J/kg across the area). Despite the abundant instability, other factors are not so favorable for widespread severe storms, as mid level lapse rates are mainly under under 6 C/km and 0-6 km bulk shear is under 30 kts. One factor that is a wild card is how the 2 upper impulses will affect the mode and coverage of severe weather. The upper impulse in western NY and the other in the mid to southern Appalachians are well defined but if the southern impulse dominates, will it rob our region of some moisture and instability? Will the overall vorticity within the upper impulses support some enhanced shear for an isolated tornado? CAMs do show decent coverage of storms this afternoon and evening but they have had mixed success at predicting coverage and intensity the entire summer. Along with the potential for severe storms, will also mention locally heavy rainfall, as PWAT anomalies are forecast from the GEFS to be around +1 to +2 STDEV. Some areas will receive multiple rounds of thunderstorms into this evening, so repeated downpours could lead to flooding of some low lying and urban/poor drainage areas. Isolated flash flooding is also possible, especially for locations that experience multiple rounds of convection. Model guidance now indicating the bulk of the showers/thunderstorms, as well as the severe threat, should diminish before midnight. Just some isolated to scattered showers and maybe a thunderstorm expected after midnight. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... A broad upper level trough will still be in place across the region on Thursday, so we kept in mention of scattered showers and thunderstorms especially during peak diurnal heating of afternoon into early evening. It will remain warm and humid, as we will have to wait until a stronger northern stream trough and associated cold front push through Thursday night before a drier/cooler air mass is ushered in. A potent short wave and associated upper jet max will be approaching our region, but not until late evening into the overnight hours. So the threat of any severe storms looks to be low, since instability should wane by the time the short wave reaches eastern NY and western New England. Will mention mainly scattered showers with isolated thunderstorms through Thursday night. Finally, cooler and drier air will filter in on Friday associated with W-NW flow. While temperatures will be only slightly cooler than previous days, humidity levels will be noticeably lower, with dewpoints dropping into the 50s and even some 40s across the higher terrain. A persistent west-northwest breeze will make it feel cooler as well. An additional short wave trough is forecast to move through during the afternoon, but due to limited moisture and instability, only isolated to widely scattered showers are expected. An isolated thunderstorm cannot be ruled out, although any storms will be low- topped due to the drier air mass in place. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... A mean longwave trough will persist over eastern Canada, the Great Lakes region and the Northeast for the upcoming weekend and into early next week with a cyclonic flow of cooler and drier air. Friday night into Saturday...Northwest flow will persist aloft, as a short-wave will rotate around the upper low centered over central Quebec. After a cool and dry night, some instability showers timed to the diurnal heating may form over the southern Adirondacks, southern Greens and western Mohawk Valley. Sunshine will mix with clouds, as H850 temps will be -1 to -2 STDEVs below normal based on the 00Z GEFS. It will also be breezy with temps running close to 5 degrees below normal. Humidity levels will be very comfortable. Lows Friday night will be in the 50s with some upper 40s over the southern Adirondacks, eastern Catskills, and southern Greens. Highs Saturday will be in the mid 60s to lower 70s over the higher terrain, and generally mid and upper 70s over the valley areas. Saturday night into Sunday...High pressure builds in at the surface from the OH Valley and Great Lakes Region, as heights start to rise aloft. A mainly dry Sunday is expected outside of a few isolated showers or sprinkles over the southern Adirondacks during the afternoon with the cold pool still aloft. H850 temps will still be in the +11C to +14C range according to the latest 00Z GFS. Lows will be in the upper 40s to mid 50s with highs in the upper 70s to lower 80s in the valleys and over the hills with mid 60s to mid 70s over the mtns. More sun than clouds is expected. Sunday night into Monday...The mid and upper level flows flattens briefly ahead of the next mid and upper level trough that approaches from the Great Lakes Region and central Canada. Some clouds may increase Sunday night with a cold front moving across the region during the late morning into the afternoon. Some isolated showers are possible especially outside of the Capital District and the mid Hudson Valley. The low-level moisture is not impressive with this front. Lows will be mainly in the 50s with a few upper 40s over the southern Dacks. Some warm advection ahead of the cold front and the mid and upper level trough will allow highs to be near or slightly above normal with upper 70s to lower 80s in the lower elevations with a few mid 80s over the mid Hudson Valley, and upper 60s to 70s over the higher terrain. Monday night into Tuesday...The isolated showers should end early Monday night with the frontal passage, as cyclonic flow encompasses the region again with a reinforcing surge of cold advection. We leaned closer to the latest 00Z ECMWF with a drier TUE, but kept slight chance PoPs in due the slower timing of the GFS and Ensembles of the frontal passage. Temps may trend cooler compared to the seasonal values we have in the forecast here. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... A low pressure system and a cold front will bring scattered to numerous showers and thunderstorms this afternoon into early evening. Showers have developed near KALB while other scattered showers in southern NY and western New England are developing and tracking toward KPOU and KPSF, likely to get to those sites between 19Z-21Z. They will likely strengthen into thunderstorms once they approach KPSF and KPOU and included MVFR ceilings and visibilities in thunderstorms there. The thunderstorms will approach KGFL a little later but still, sometime between 20Z-22Z. After about 22Z, there may be additional scattered showers and thunderstorms but that depends on what develops upstream. So, including VCSH at all sites into this evening through about 06Z with the option to amend TAFs if thunderstorms linger beyond 21Z-22Z. Some thunderstorms could have gusty winds at or above 35 Kt. After 06Z, most of the showers and thunderstorms should be weakened and dissipated but MVFR ceilings and visibilities will prevail with the lingering low level moisture, through about 14Z. VFR ceilings and visibilities return after about 14Z and continue through midday Thursday. Winds will be south at around 10 Kt this afternoon, but gusty to 35 Kt or more possible in thunderstorms, then becoming light tonight. Winds become west to southwest at less than 10 Kt Thursday morning. Outlook... Wednesday Night: High Operational Impact. Likely SHRA...TSRA. Thursday: Moderate Operational Impact. Chance of SHRA...TSRA. Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Friday to Sunday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... A low pressure system and upper level trough will move eastward across the area today, bringing widespread showers and thunderstorms. Some of the thunderstorms could be severe and produce locally heavy rainfall. Mainly scattered showers and some thunderstorms are expected Thursday into Thursday night, as a cold front moves through the region. Friday will feature drier, cooler, and less humid conditions in wake of the cold front. Minimum relative humidity values this afternoon will only be around 60 to 75 percent. RH values will increase to near 100 percent tonight, then drop to minimum values of around 55 to 65 percent on Thursday. Winds today will be southerly around 5 to 10 mph, decreasing to less than 5 mph tonight. Winds on Thursday will become southwest around 5 to 10 mph. && .HYDROLOGY... Widespread showers and thunderstorms will occur today, mainly during the afternoon and evening hours, as a low pressure system moves across the region. With an anomalously moist air mass in place, locally heavy rainfall will be possible this afternoon into this evening associated with downpours from thunderstorms. While amounts will vary due to the convective nature of the rainfall, widespread rainfall amounts of around 0.5 to 1.0 inches are forecast through tonight. Locally higher amounts will occur where thunderstorms repeatedly move across the same areas. There could be some low lying, urban/poor drainage flooding where the heaviest downpours occur and repeat. Isolated flash flooding is also possible this afternoon and evening. Additional scattered showers and thunderstorms are expected on Thursday into Thursday night associated with a cold front passage, but should cause any hydro problems. Mainly drier weather is expected from Friday through the upcoming weekend, with only isolated or widely scattered light showers occurring at times. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...JPV NEAR TERM...Frugis/NAS/JPV SHORT TERM...JPV LONG TERM...Wasula AVIATION...NAS FIRE WEATHER...JPV HYDROLOGY...JPV
Hazardous Weather Outlook National Weather Service Albany NY 446 AM EDT Wed Aug 7 2019 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-081100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 446 AM EDT Wed Aug 7 2019 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York and southern Vermont. .DAY ONE...Today and tonight. There is a Slight Risk for severe thunderstorms today, mainly during the afternoon and evening hours. The main threat is damaging winds, although large hail and even an isolated tornado is also possible. Locally heavy rainfall associated with downpours from thunderstorms could lead to minor flooding of low lying, urban and poor drainage areas, especially this afternoon and evening. Isolated flash flooding is possible, mainly where thunderstorms repeatedly move across the same areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of non severe thunderstorms Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today.
Special Weather Statement
National Weather Service Albany NY
109 PM EDT Wed Aug 7 2019
CTZ001-MAZ025-NYZ066-071815-
Northern Litchfield-Southern Berkshire-Eastern Dutchess-
109 PM EDT Wed Aug 7 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LITCHFIELD AND
SOUTHEASTERN BERKSHIRE COUNTIES...
At 109 PM EDT, a strong thunderstorm was located near Sharon, or 14
miles west of Torrington, moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Torrington, Sharon, Norfolk, Canaan, Sandisfield, Falls Village,
Cornwall Bridge, Winsted, Goshen, Colebrook, Cornwall, South Norfolk,
Sodom, South Canaan, Mooreville, Konkapot, Gomorrah, Kelly Corner,
Mill Brook and West Goshen.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4190 7356 4221 7302 4215 7303 4215 7307
4212 7306 4211 7307 4209 7307 4207 7306
4204 7306 4204 7301 4197 7303 4197 7289
4196 7289 4175 7342
TIME...MOT...LOC 1709Z 237DEG 20KT 4187 7341
NASSpecial Weather Statement National Weather Service Albany NY 139 PM EDT Wed Aug 7 2019 NYZ049-050-052>054-071830- Eastern Albany-Western Rensselaer-Eastern Schenectady-Eastern Rensselaer-Southern Saratoga- 139 PM EDT Wed Aug 7 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALBANY... SOUTHEASTERN SARATOGA AND NORTHWESTERN RENSSELAER COUNTIES... At 139 PM EDT, a strong thunderstorm was located over Delmar, moving northeast at 20 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Albany, Troy, East Greenbush, Cohoes, Watervliet, Rensselaer, Colonie, Mechanicville, Latham, Delmar, Guilderland, Menands, Voorheesville, Green Island, Waterford, Loudonville, Center Brunswick, Wyantskill, Feura Bush and Wynantskill. This includes the following highways... Interstate 90 between exits 9 and 24. Interstate 87 between exits 23 and 7, and between exits 8A and 9. Interstate 787 between exits 1 and 9. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4253 7381 4265 7400 4295 7370 4276 7343 TIME...MOT...LOC 1739Z 222DEG 16KT 4264 7384 NAS
The Albany radar (KENX), 23 km away, was scanning. The volume nearest the first event began at 17:44 UTC.
34 thunderstorm wind, 4 hail. Local standard time, as filed.
A tree was downed on Water Street near Columbia Street in downtown Albany.
A tree was downed blocking the shoulder and right lane of Interstate 787.
Several large tree branches were down on Mill Street near Burden Ave in the city of Troy.
Several trees were down on the east side of Troy, especially in the vicinity of Pawling and Campbell. One tree fell onto a vehicle.
Quarter sized hail fell on 6th Avenue.
Two medium to large trees were down on Campbell Ave near Thomas Street in Troy.
Two large trees were snapped and numerous large branches were downed in and around the Griswold Heights Apartment Complex. The local Fire Department blocked off the area.
Tree snapped and fell onto a car on 3rd Street in downtown Troy.
A tree was downed on Sheldon Avenue.
Route 2 was closed between South Lake Avenue and West Avenue due to downed wires.
A tree fell onto a porch.
Tree fell onto wires in the town of Clinton.
Tree was downed on County Route 7.
Tree and wires were downed on Buck Road.
Trees and wires downed onto an occupied vehicle at Atwood Road.
Tree was downed on County Route 7.
Trees and wires were downed on Van Wagenen Lane.
Trees and wires down on Atwood Road.
Tree was downed on Hunt Road near County Route 21.
Wires were downed onto a vehicle at Hurley Mountain Road and Dug Hill Road.
Tree was downed on Rigor Hill Road near Pratt Hill Road.
A tree was down in the roadway on Route 203 just west of Route 22.
Power lines were downed on Lillie Road in the town of Caanan.
Wires were downed onto an unoccupied vehicle on Delaware Ave in Glasco.
Trees were downed.
Trees were downed in the town of Palatine.
Tree and wires were down on Route 32.
Tree was downed onto wires.
Trees were downed.
A tree was downed onto powerlines on County Route 11 off of State Route 82 in the town of Taghkanic.
A tree was down in the roadway on Klein Road near Doodletown Road.
A tree was down on McDonald Drive blocking the roadway.
A medium sized tree was down on North Broadway.
A large tree limb was down on Maple Ave.
Tree limbs were down on Route 50.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852632, 845576, 845577, 845579, 845572, 845580, 845573, 845581, 845582, 845583, 845584, 845585, 845586, 845587, 845588, 845589, 845590, 845591, 845592, 845593, 845594, 845595, 845596, 845597, 845598, 845599, 845600, 845601, 845602, 845603, 845604, 845605, 845606, 845607, 845608, 845575, 845609, 845610.